Donate For Public and Patients Store Search

American Academy of Dermatology Logo
Welcome!
Advertisement
Advertisement

Short duration cyclosporine may undress DRESS


DII small banner

By Warren R. Heymann, MD
July 22, 2016


DRESS (Drug Rash with Eosinophilia and Systemic Symptoms) is a severe drug-induced hypersensitivity syndrome (DIHS) that may affect adults and children. The eruption of DRESS usually appears 3 weeks to 2 months after introduction of the drug. The rash is primarily morbilliform, although with infiltrative papules demonstrating follicular accentuation and occasional targetoid lesions. Facial edema is noted in approximately 25% of patients, and the process may progress to an exfoliative erythroderma. Visceral involvement is part of the syndrome and the most commonly affected organ is the liver. Nephritis, carditis, neurologic, gastrointestinal, and endocrinologic (diabetes, autoimmune thyroid disease) may all be appreciated. The mortality rate is approximately 10-20%.

What is the pathogenesis of DRESS? The most frequently reported medications include the aromatic anticonvulsants, antidepressants, sulfonamides and sulfones, NSAIDs, anti-infective agents (antibiotics, antiviral, and antifungal), angiotensin converting enzyme inhibitors, beta-blockers, and allopurinol. Just like creating the ultimate soufflé, it takes the perfect blend of ingredients for the reaction to occur: genetic predisposition, drug detoxification enzymatic abnormalities, and the sequential reactivation of the herpes viruses (notably the roseolaviruses [HHV 6 and 7] or the Epstein-Barr virus initially, followed by Cytomegalovirus).

Management of DRESS involves: 1) discontinuation of the offending drug; 2) supportive care and consultation with appropriate specialists; 3) steroids administered systemically or topically for symptomatic relief; 4) consideration of other immunosuppressive agents (cyclosporine, mycophenolate mofetil, rituximab) and 5) gangciclovir, which may be of adjunctive benefit when HHV6 reactivation has been clearly documented (1).

Although steroids are considered the standard initial treatment for DRESS, it is usually a long, tapering course of therapy, until there is complete resolution of cutaneous and visceral manifestations.

Kirchhof et al have now reported 2 cases of DIHS who responded to short courses of cyclosporine. The first patient was a woman in her 40s who developed cutaneous findings, respiratory distress, and worsening renal insufficiency shortly after carbamazepine administration. Carbamazepine was discontinued and she received cyclosporine (100 mg twice a day) for 7days, with resolution within a month, and no recurrence. The second patient was a 30+ year old man with minocycline-induced DRESS. It was prescribed 13 days earlier for folliculitis. He was febrile, had the rash, and elevated LFTs. He received a 3-day course of cyclosporine (5 mg/kg/day) — his rash improved within 2 days and his liver function was normal by day 3. There was no reported recurrence.

This is an exciting development because it demonstrates how a brief course of cyclosporine may abrogate a potentially life-threatening condition. Aside from it being a small case series, it is not clear how long the patients were followed. An important complication of DRESS is that endocrine abnormalities (autoimmune thyroid disease, diabetes) may manifest months after clinical resolution. Clearly, this requires further study. For the moment, I think that steroids remain atop the leader board. If, however, steroids were contraindicated, and cyclosporine was not, I would have no qualms prescribing cyclosporine for DRESS. The fact that the course of treatment could be for only a week or less is very appealing.

1. Heymann WR. Addressing the role of human herpesviruses 6 and 7 in DRESS. Skinmed 2014; 12 (2): 100-
2. Kirchhof MG, et al. Cyclosporine treatment of drug-induced hypersensitivity syndrome. JAMA Dermatology 2016 published online July 20, 2016.


All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.

DW Insights and Inquiries archive

Explore hundreds of Dermatology World Insights and Inquiries articles by clinical area, specific condition, or medical journal source.

Access archive

Advertisement
Advertisement
Advertisement